Monday, May 14, 2012

My Isotroin Experience (Accutane or Isotretinoin)


My Isotroin Experience (Accutane or Isotretinoin)

Last October 2011 I had my first doctor’s appointment to get my acne looked at.  At 26 years this was the first time I have had problems with my skin. During my teen years when all my friends were naturally going through breakouts, my skin never gave me any problems besides the one or two spots during the month. Now all of a sudden I was suffering from constant breakouts, persistent spots that would last for months and the fact that my face was always saw to the touch was really tiring me out.

For months before I tried Over The Counter skin care products and when that did not work I tried antibiotics which did not have any noticeable results. This was when I decided to see a dermatologist and find the reason for this 'all of a sudden' change.


On my first appointment with the doctor; we ruled out some suspicions for the cause of this problem which included stress relation, hormone imbalance and large lifestyle changes. The doctor then suggested I start a treatment of at least 6 months of Isotretinoin (commonly known as Accutane – Roaccutane) and that the reason for my breakouts was probably due to the fact that I had not been through this during puberty. So basically I was going through some kind of delayed puberty :/

My doctor started to explain that this medication was quite strong and that it most probably (almost defiantly) would have a lot of undesired side effects. I imagine that this would of scarred a lot of people from going on this medication, but as I was so tired of my saw face and as I was told by the doctor that I would have to wait about 1 year after taking this medication to fall pregnant; I decided that it was now or never. The doctor then took a blood sample and handed me the prescription for the medication on Friday. I was strictly told not to put the prescription in to use till the results of my blood test said “Go”.

On Monday after speaking to the doctor on the phone and getting the final ok I purchased my first prescription of the medication and started immediately after a full meal. My dose was 10 mg in the morning after a good breakfast and 20 mg at night after dinner.
After a couple of weeks I was already witnessing the first side effects that were to my judgment quite violent to my self-esteem. My face had looked worst then it ever had. My lips were extremely dry and I was constantly thirsty. 

In November 2011 I had my second doctor’s appointment. The doctor said that for the first month I was right on track, he took another blood sample and handed me my second prescription. He needed not ask me about the side effects as they were quite visible.
For my second month on my medication I did not feel like going out where I could be seen, avoided meeting up with my boyfriend and hide my face behind my hair when I had to go to the market or any other public place. Going to work also made me feel uncomfortable especial when people stared. 

On my third appointment in December 2011, the doctor was concerned about my spirits and asked me if I was having difficulty getting out of bed in the morning. At this point, although my self-esteem had taken a hard blow; I was still determined to go through with the treatment and hopefully get rid of this problem once and for all! I told the doctor I was fine and i continued with the medication for another month.
During my third month of Isotroin I started feeling extremely tired and took frequent naps during the day. My lips were so dry that I had to have a tube of Vaseline in my hand bag and apply every 15 minutes.  I also felt that any physical labor was almost impossible. 



Christmas and New Years went by and I did not feel like my usual self!

In January I had my 4th doctor’s appointment and made sure to let the doctor know that I was feeling a bit depressed and extremely tired. The doctor said that this was normal and reassured me that once the treatment was over that i would almost immediately feel better. His words helped me stay on track and remember that it will be worth it in the long run.

For my forth and fifth month on this medication I felt quite run down and continued avoiding other people and going out. My hobby which is attending dance classes started feeling like a chore due to pain in my joints and sensitive bones. In class I (and everybody else) could literally hear my bones clicking : / If I remember well I must have had a few absences at attending my dance classes.
At this point my skin was very sensitive as I felt that the layers of skin covering my face were thin saw and dry. Where every spot had broken out I was now left with a dark red patch and I was still having random (not so frequent) spots come up.

At my 6th appointment I wanted to now stop the medication. My skin was clear of spots but now full of red patches. I was quite disappointed and tired! My eyesight was also a bit week and getting through 8 hours of work in front of the PC was a challenge. My doctor advised me to keep on going for as long as I can and that this way there would be less chance of breakouts to reappear. Although
I was exhausted I listened to my doctor and continued through my 6th and an then one extra month. 



At the end of my seventh month, I stopped taking medication. My skin is much better; there are no bumps or spots like there was before I started the medication. I do still have a few red patches where the spots once were but I do see them slowly fading. I am now covering up with an oil free foundation.
Honestly I am worried that the patches won’t fully disappear and I am hoping that with time it won’t be an issue.
I am slowly getting my strengths back but still continue taking a few afternoon naps during the week. My lips almost immediately started to feel better and although I still need to apply Vaseline it is not as frequent. 

Would I recommend for someone with the same type of problem to take Isotroin - Accutane –Isotretinoin?
Defiantly not if you are planning to fall pregnant In the next 2 years.
Not if you are prone to depression!
Yes, if you have tried all alternatives and have not had any results.
Yes, if you have the patience and stamina to go through a not very pleasurable year of feeling week and self-conscious.



Well this was my Isotroin Experience and I hope this can somehow help you understand what it means to go on this medication.
Please note that everyone is different and my experience might differ from the one of someone else. I defiantly recommend that you do not perchance this medication without medical supervision throughout the full period of treatment. 

To those who are currently on the same treatment I was on; Patience is “Key” and a few things that might help your spirits are watching cheerful comedies, eating & drinking loads of fresh fruit and juices, keeping out of the sun (is a must to prevent scaring). Good luck!

Xxx
Tasha  

No comments:

Post a Comment